Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: Shortness of breath of cardiac origin
|bucx2 - Mon Jun 27, 2005 12:39 pm|
Hello I am a healthy 37 year old female with Menier's disease, costrochrondritis left chest wall and now GERD. I was placed on Protonix 40mg qd. That has helped my symptoms. I presented to my doctor 1 year ago with chest pain, pressure and a lump feeling in my throat that went away with eating. I also had some fluttering feelings in my throat. I walked out of that appt with the dx of GERD. I was placed on a 24 hour holter monitor for the flutters and that was normal even though I did not have a flutter for the 24 hour period. The Protonix seemed to help those. I recently tried to get off the Protonix and was off for 3 weeks before I got the first flutter feeling in my throat. I immediately started the Protonix again. I had been taking the Protonix for 3 weeks again now and for 3 days I had chest pressure/pain that came and went, and with eating most of the time got better, then it would make it's way back. I do suffer from anxiety and I get concerned I have a heart problem . I have had EKG's in the past for ER visits for dizziness and anxiety which ended up being the Menier's disease. I do take a water pill, potassium and diazepam for my Menier's problem. I called the doctor last week and gave her all my symptoms of the chest pressure, pain and SOB and she told me to continue taking the Protonix and take another form of antacid in between as needed. Does this sound cardiac??? My blood work is all normal, BP normal, cholesterol normal. More times than none eating helps with the chest pressure, but I still tend to worry. Thanks.
|Shannon Morgan, CMA - Mon Jun 27, 2005 5:32 pm|
You are most likely experiencing palpitations, very common with anxiety. They are harmless and happen to everyone at some point.
Of course, no one can diagnose you over the net, ask your doctor if perhaps an event monitor would be in order, since you didn't have any episodes while wearing the Holter.
Meanwhile, here are things you can do to reduce or eliminate them:
Reduce or better yet, cut our caffiene completely - number one offender.
No alcohol or tobacco and avoid sugar.
Sleep at least 8 hours at night, less can increase anxiety through the day and increase palpitations.
Don't skip meals; hunger and overeating can aggravate them also.
Exercise!!!!! It is the best reducer of anxiety, and will do wonders for you.
Try not to worry! :D
|bucx2 - Sat Jul 16, 2005 9:35 am|
I just wanted to thank you for your reply and give you an update on my status. As you know I have been an emotional wreck regarding my symptoms thinking they were cardiac. My newest symptoms are some shortness of breath. I do have asthma (bronchial) and allergy triggered. I have noticed myself at times feeling a little like I needed to take a deep breath constantly. I haven't had an asthma problem in years only when I get a severe chest cold. I went to the doctors on Tuesday and told her all of my symptoms of chest tightness, sob, chest pain, and that lump feeling in my throat, plus my nerves were shot. She did a thorough exam and listened for a while to my heart, which I know my pulse had to be flying cause I was just worried. My BP was 124/74 and she assured me my symptoms were not cardiac. She changed my Protonix to Nexium 40mg q day. I do have to say just hearing the fact it wasn't cardiac, my symptoms did decrease. I have not had the flutter feeling in my chest which she told me was probably gas bubbles in my esophagus. I can say I do hardly ever belch unless I drink a fluid straight down. She also did order an Upper GI series in which I go this Tuesday and have done. She did also ask me if I ever have pain in the top portion of my stomach just below the ribs in the middle of the stomach. I do occasionally get awakened in the middle of the night with pain there a couple of days a week and then it doesn't happend for a week or two. Most of the time my symptoms are eased with eating in which I have been told that my be an ulcer????? As far as the shortness of breath, I am not wheezing, just feel the need to take a deep breath. I am going to chalk that up to the fact I do have asthma, humidity is 72 percent last week and they say this is a bad season due to the fact she listened to me breathe and didn't hear anything. I feel positive they will probably find GERD or Ulcer with this test, but if it comes back negative, what possible could it be??? Thanks.
|Shannon Morgan, CMA - Sun Jul 17, 2005 3:29 pm|
You may very well have GERD; it's a very common complaint among adults, especially when there is a lot of stress involved. Stress and anxiety also increase the production of stomach acid, which can back up into the esophagus, causing chest pain or burning, even higher up into the throat causing a lump feeling like you describe. It is important to treat, if untreated it can erode the lining of the stomach and esophagus. Nexium is an excellent medication for this, it will reverse any erosion existing, and control the stomach acid production as well.
You mentioned you had costochondritis. That can take months to heal and some people suffer with it intermittently for years. It would only cause the positional pain around the breastbone and/or ribs, though and doesn't have the other symptoms you list.
I would also suggest you do something about your anxiety; this is probably where most of your symptoms are coming from and the diazepam doesn't seem to be helping that much. Talk to your doctor.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.